Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Austin/San Antonio, TX

May 12, 2020Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2020, 12:27 PM CDT for Lee County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2020, 12:27 PM CDT (17:27 UTC)
Expired
May 12, 2020, 12:45 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lee County, TX

The radar

The Ft Hood radar (KGRK), 61 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:48 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS54 KEWX 121727
SVREWX
TXC287-121745-
/O.NEW.KEWX.SV.W.0089.200512T1727Z-200512T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1227 PM CDT Tue May 12 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in south central Texas...

* Until 1245 PM CDT.

* At 1226 PM CDT, a severe thunderstorm was located over Dime Box, or
  9 miles east of Lexington, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dime Box and Old Dime Box. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

LAT...LON 3027 9685 3038 9700 3050 9690 3049 9690
      3048 9691 3046 9690 3046 9688 3043 9687
      3043 9685 3039 9679 3034 9676 3033 9676
TIME...MOT...LOC 1726Z 222DEG 17KT 3038 9685 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:13 PM CDT, 14 minutes earlier.

Area forecast discussion, May 12, 12:13 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1213 PM CDT Tue May 12 2020

.UPDATE...
A MCV (Mesoscale Convective Vortex) from overnight convection along
with subtle daytime heating has been enough to allow showers and
storms to continue for areas along and east of the I-35 corridor from
San Antonio northward. Locally backed flow in the low-levels
especially east of I-35 has enhanced low-level helicity and with low
LCLs, Tornado Watch #178 remains in effect until 5 PM this
afternoon. The other main concern will be locally heavy rainfall as
training of cells will continue through this afternoon.

&&

.PREV DISCUSSION... /ISSUED 652 AM CDT Tue May 12 2020/

AVIATION.../12Z TAFS/
A pair of mesoscale circulations will make for a chaotic sky along
I-35 this morning with intermittent showers and MVFR cigs. By 17Z the
pattern should become more typical, but there will still be areas of
convection that could temporarily bring lowerings of VSBY and CIGS.
SAT/SSF may not see much more activity after 15Z as the pattern seems
to be moving more quickly to the east. If any site sees 1SM from
+TSRA, it would look to be AUS, but there is little confidence on the
timing, as the rapid refresh models have been busy changing their
minds. A quiet and diurnally seasonal picture is in store for the TAF
sites once the sun sets this evening.

PREV DISCUSSION... /ISSUED 345 AM CDT Tue May 12 2020/

SHORT TERM (Today through Wednesday)...
This morning we are seeing an escalation of the shortwave ejection
eastward from higher terrain and an amplification of the vorticity
as the disturbance moves east. This is resulting in a dramatic
increase in rain chances and the amount of precipitation potential.
The wide variance seen in the model data from yesterday is now
converging in to a more cohesive picture that heavy rainfall is
indeed possible in the general vicinity of the MCV from early this
morning through late this afternoon. There is actually a pair of
MCVs moving through the area, the leading MCV being noted on radar
just northeast of Crystal City and the larger trailing MCV located
near Ozona in Crockett county. The Trailing MCV is forecast with
good model agreement to overtake/absorb the lead MCV later this
morning and tighten up as it reaches the eastern Hill Country by
late afternoon. Model QPF amounts have collectively shot up to match
some of the higher numbers advertised by the more alarming NAM model
from yesterday. The presence of the lead MCV appears to be steering
the focus farther south than what was seen in yesterday's model
solutions, so areas along and south of I-10 from San Antonio to
Schulenburg should be seeing the most dramatic shift in PoPs for
today. With the rapid increase in QPF amounts among several models,
the pattern has gained the attention of WPC which has now included
Central TX into a MRGL risk of excessive rainfall. Some of the finer
res solutions are showing pockets of 5+ inch amounts, but some of
these models can way over amplify the rainfall potential. If this
signal continues as new runs arrive and pinpoint the same areas, we
may need to consider a small scale flash flood watch. For now, we
have locally heavy rainfall mentioned in the forecast and continue
to monitor. In addition to the heavy rainfall potential, the storms
have a MRGL threat to reach severe levels with large hail and
damaging winds possible from the strongest storms.

The increase in magnitude of the MCV pattern will result in
increased PoPs lingering into the evening, but looking at the
various convective available models, there could be some strong
outflows that develop in the late afternoon, and leading to much
lower rainfall rates and QPF by 00Z. The pattern aloft is left flat
for Wednesday and that leads to additional conditional rain chances.
While there is a slight chance for some lingering daytime convection
Wednesday, the emphasis shifts back to the west after 00Z as a new
shortwave disturbance arrives into west TX.

LONG TERM (Wednesday Night through Monday)...
Isolated to widely scattered storms may be ongoing Wednesday evening
across far western areas of the CWA, mainly Val Verde County. There
is a Day 2 Slight Risk for severe storms from SPC. Large hail and
damaging winds are the primary threat. Currently we expect these
storms to weaken overnight. A few streamer showers and storms may
develop farther east, near and east of I-35 and I-37, on Thursday

Models continue to indicate increasing rain chances across much of
the area Friday night through Saturday along with a threat for
locally heavy rainfall. A shortwave trough will deepen as it moves
across Mexico on Friday, moving into western areas of the CWA Friday
night, and closing off into a low somewhere over or just north of the
CWA Saturday. This will place locations along and west of the I-35
corridor in a favorable environment for lift and the development of
showers and storms Friday night and along and east of the I-35
corridor on Saturday. Details on the specific evolution and mode of
storms still has to be refined. However, there does appear there
could be a severe threat and locally heavy rainfall risk Friday
night between Del Rio and San Antonio, transitioning to a locally
heavy rainfall threat as the storms progress east...into and east of
the I-35 corridor on Saturday. By 12Z Saturday precipitable water
values of around 2" are indicated to be pooled along and east of
I-35, which is into the 90th percentile on the CFSR climatology.
While it's difficult still at this time to pinpoint locations for
heavy rainfall and amounts, it does appear there could be some
pockets of storm total rainfall from Friday night through Saturday in
excess of 3 inches somewhere across the CWA. We will continue to
message a threat for locally heavy rainfall.

Forecast confidence decreases Sunday and Monday as there is a large
spread on where the upper level low ends up. The 00Z GFS stalls the
low just near and northeast of the CWA Sunday and retrogrades it
back into Central Texas on Monday. The 00Z ECMWF is more progressive
with moving the low off to the east, into Arkansas and Louisiana,
Sunday into Monday. We have followed closer to the NBM PoPs for the
time being.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  70  86  70  87 /  70  40  20  10  20
Austin Bergstrom Intl Airport  77  69  86  70  88 /  70  40  20  10  20
New Braunfels Muni Airport     78  68  86  70  88 /  70  40  20  10  20
Burnet Muni Airport            75  67  84  67  86 /  70  20  20  20  10
Del Rio Intl Airport           89  71  92  71  92 /  10  10  10  20  -
Georgetown Muni Airport        76  68  85  70  87 /  70  40  20  10  20
Hondo Muni Airport             81  68  89  70  91 /  70  20  20  10  10
San Marcos Muni Airport        77  69  86  69  88 /  70  40  20  10  20
La Grange - Fayette Regional   80  69  88  71  89 /  60  30  20  10  30
San Antonio Intl Airport       78  69  87  71  89 /  70  30  20  10  20
Stinson Muni Airport           82  69  87  72  89 /  70  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, May 12, 5:07 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
507 AM CDT Tue May 12 2020

TXZ171>173-183>194-202>209-217>225-228-131100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
507 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Through this afternoon, there is a potential for strong to severe
storms with locally heavy rainfall over the eastern half of South
Central Texas.

The potential for severe storms will be mainly for hail and
strong gusty winds, and the stronger storms are expected during
the afternoon hours and mainly east of a line from Lake Buchanan
to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall
line may also see broad areas of 1 to 2 inch rainfall totals,
with isolated totals up to 4 inches possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening into the overnight a few strong to severe
storms will be possible across Val Verde, Edwards, and Kinney
Counties. The main threats will be hail and damaging thunderstorm
winds.

Friday night through Saturday, pockets of heavy rainfall will
be possible and potentially lead to flooding. Further details on
timing, locations, and rainfall amounts will become available
later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 8:39 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
839 AM CDT Tue May 12 2020

TXZ193-208-121430-
Caldwell TX-Bastrop TX-
839 AM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN
BASTROP COUNTIES UNTIL 930 AM CDT...

At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lockhart, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lockhart, Rosanky, Wyldwood, Brownsboro, Delhi, Rockne, Tilmon,
String Prairie, Watterson, Red Rock, McMahan, Kovar, Dale, Bateman,
St John Colony, Taylorsville, and Togo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2968 9756 2980 9771 3013 9746 2992 9718
TIME...MOT...LOC 1339Z 222DEG 25KT 2980 9758

BF
Local storm report, May 12, 11:45 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT TUE MAY 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TORNADO          3 WSW BUESCHER STATE PA 30.02N 97.21W
05/12/2020                   BASTROP            TX   EMERGENCY MNGR

            ROOF TAKEN OFF HOUSE, SMALL BARN DESTROYED,
            AND CARS FLIPPED.

&&

EW
Special weather statement, May 12, 12:10 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1210 PM CDT Tue May 12 2020

TXZ205-206-121800-
Comal TX-Bexar TX-
1210 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 100 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithson Valley, or 11 miles north of Selma, moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
New Braunfels, Schertz, Canyon Lake Dam, Canyon Lake, Bulverde,
Garden Ridge, Smithson Valley, Timberwood Park, Solms, Gruene,
Startzville and Sattler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

LAT...LON 2988 9808 2969 9807 2966 9815 2964 9843
      2981 9847 2993 9814
TIME...MOT...LOC 1710Z 258DEG 14KT 2974 9838

KCW
Local storm report, May 12, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1222 PM CDT TUE MAY 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      2 S CANYON LAKE         29.84N 98.27W
05/12/2020                   COMAL              TX   PUBLIC

            PICTURE POSTED ON TWITTER OF FLOODING
            ONGOING IN PARTS OF STARTZVILLE.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:00 PM CDTSpecial Weather StatementEWXVal Verde30 min
May 11, 10:41 PM CDTSpecial Weather StatementEWXVal Verde49 min
May 11, 11:31 PM CDTSpecial Weather StatementEWXVal Verde44 min
May 12, 12:36 AM CDTSpecial Weather StatementEWXMaverick39 min
May 12, 1:12 AM CDTSpecial Weather StatementEWXVal Verde48 min
May 12, 1:13 AM CDTSpecial Weather StatementEWXMaverick32 min
May 12, 1:30 AM CDTSpecial Weather StatementEWXDimmit45 min
May 12, 2:33 AM CDTSpecial Weather StatementEWXVal Verde27 min
May 12, 2:50 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 12, 2:51 AM CDTSpecial Weather StatementEWXFrio39 min
May 12, 3:01 AM CDTSpecial Weather StatementEWXEdwards44 min
May 12, 3:29 AM CDTSpecial Weather StatementEWXVal Verde46 min
May 12, 3:47 AM CDTSpecial Weather StatementEWXEdwards43 min
May 12, 8:39 AM CDTSpecial Weather StatementEWXCaldwell51 min
May 12, 9:06 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis54 min
May 12, 9:08 AM CDTTornado WarningEWXBastrop, Caldwell37 min
May 12, 9:37 AM CDTTornado WarningEWXBastrop, Fayette23 min
May 12, 9:41 AM CDTTornado Warning Tornado observedEWXBastrop19 min
May 12, 10:01 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell59 min
May 12, 10:12 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee48 min
May 12, 10:18 AM CDTTornado WarningEWXBastrop, Fayette, Lee27 min
May 12, 10:19 AM CDTTornado WarningEWXBastrop26 min
May 12, 10:28 AM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
May 12, 10:36 AM CDTTornado WarningEWXBastrop, Fayette24 min
May 12, 10:40 AM CDTTornado WarningEWXBastrop, Lee35 min
May 12, 10:50 AM CDTTornado WarningEWXBexar, Comal, Kendall25 min
May 12, 10:53 AM CDTTornado WarningEWXBastrop, Lee37 min
May 12, 11:08 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
May 12, 11:10 AM CDTTornado WarningEWXLee35 min
May 12, 11:14 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Kendall61 min
May 12, 11:25 AM CDTTornado WarningEWXBastrop, Lee35 min
May 12, 11:28 AM CDTFlash Flood Warning Considerable damage threatEWXComal3 hr
May 12, 11:41 AM CDTSevere Thunderstorm WarningEWXLee34 min
May 12, 11:52 AM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
May 12, 11:55 AM CDTTornado WarningEWXLee35 min
May 12, 12:10 PM CDTSpecial Weather StatementEWXComal50 min
May 12, 12:23 PM CDTTornado WarningEWXComal, Hays19 min
May 12, 12:45 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe, Hays, Lee, Travis3 hr
May 12, 12:48 PM CDTSpecial Weather StatementEWXCaldwell42 min
May 12, 12:54 PM CDTSpecial Weather StatementEWXBastrop51 min
May 12, 12:55 PM CDTRiver Flood WarningEWXTravis7 hr
May 12, 1:23 PM CDTSpecial Weather StatementEWXCaldwell52 min
May 12, 1:36 PM CDTSpecial Weather StatementEWXCaldwell39 min
May 12, 2:10 PM CDTSpecial Weather StatementEWXGonzales50 min
May 12, 2:22 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis83 min
May 12, 2:36 PM CDTSpecial Weather StatementEWXGonzales39 min
May 12, 2:44 PM CDTRiver Flood WarningEWXComal, Guadalupe5 hr
May 12, 2:57 PM CDTSpecial Weather StatementEWXGuadalupe33 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningEWXGonzales20 min
May 12, 3:51 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca5 hr
May 12, 5:07 PM CDTSpecial Weather StatementEWXLavaca38 min
May 12, 5:27 PM CDTSpecial Weather StatementEWXGuadalupe63 min
May 12, 5:42 PM CDTSpecial Weather StatementEWXComal48 min
May 12, 5:50 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Lavaca3 hr
May 12, 5:54 PM CDTSpecial Weather StatementEWXLavaca66 min
May 12, 5:58 PM CDTSevere Thunderstorm WarningEWXComal, Kendall47 min
May 12, 6:19 PM CDTSpecial Weather StatementEWXDeWitt, Wilson56 min
May 12, 6:26 PM CDTSpecial Weather StatementEWXGonzales64 min
May 12, 6:35 PM CDTSevere Thunderstorm WarningEWXDeWitt40 min
May 12, 6:42 PM CDTSpecial Weather StatementEWXGuadalupe48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.